×

zbMATH — the first resource for mathematics

On the structure of the Selberg class. I: \(0\leq d\leq 1\). (English) Zbl 1126.11335
A. Selberg [Proceedings of the Amalfi conference on analytic number theory, held at Maiori, Amalfi, Italy, from 25 to 29 September, 1989. Salerno: Universitá di Salerno, 367–385 (1992; Zbl 0787.11037)] defined a class of Dirichlet series which includes the Riemann zeta-function, Dirichlet \(L\)-functions, \(L\)-functions attached to modular forms (at least conjecturally), and essentially all Dirichlet series where one might expect a Riemann hypothesis. Namely, functions in this class have precise global analytic behavior, functional equations, Euler products, and tight bounds on the coefficients. A study of this class and Selberg’s conjectures has been taken up by other authors (notably Conrey, Ghosh, Bochner, and Murty; references are in the paper under review). A fundamental problem in this arena is the characterization of the admissible functional equations and of the so-called primitive functions in the class.
In this paper, the authors take up some of these questions and provide complete and unconditional results for one of the more interesting subclasses (that containing the Riemann zeta-function, Dirichlet \(L\)-functions and Dirichlet polynomials). They determine that these are essentially all the functions in this subclass. This includes and extends results of Conrey-Ghosh and Bochner. The methodology involves some intricate analysis using incomplete Fox hypergeometric functions. But the most interesting aspect of their methodology is the resurrection of Linnik’s method of additive twists. The (perhaps a priori more natural) multiplicative twists depend on the Euler product condition of the class definition. This additive approach has the side consequence that the Euler product assumptions are not required; in fact these properties are deduced from the final characterization. This approach also admits a vector-space structure on the subclass; the authors prove dimension results for this space, as well.
Reviewer: James Lee Hafner

MSC:
11M41 Other Dirichlet series and zeta functions
11M06 \(\zeta (s)\) and \(L(s, \chi)\)
11M36 Selberg zeta functions and regularized determinants; applications to spectral theory, Dirichlet series, Eisenstein series, etc. (explicit formulas)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bochner, S., On Riemann’s functional equation with multiple gamma factors.Ann. of Math., 67 (1958), 29–41. · Zbl 0082.29002 · doi:10.2307/1969923
[2] Braaksma, B. L. J., Asymptotic expansions and analytic continuations for a class of Barnes-integrals.Compositio Math., 15 (1964), 239–341. · Zbl 0129.28604
[3] Conrey, J. B. &Ghosh, A., On the Selberg class of Dirichlet series: small degress.Duke Math. J., 72 (1993), 673–693. · Zbl 0796.11037 · doi:10.1215/S0012-7094-93-07225-0
[4] Erdélyi, A., Magnus, W., Oberhettinger, F. &Tricomi, F. G.,Higher Transcendantal Functions. Vol. I. McGraw-Hill, New York-Toronto-London, 1953. · Zbl 0051.30303
[5] Gérardin, P. &Li, W.-C. W., Functional equations and periodic sequences, inThéorie des nombres (Québec, PQ, 1987), pp. 267–279. de Gruyter, Berlin-New York, 1989.
[6] Kaczorowski, J. & Perelli, A., On the structure of the Selberg class, II: invariants and conjectures. To appear. · Zbl 0982.11051
[7] Linnik, Yu. V., On the expression ofL-series by the \(\zeta\)-function.Dokl. Akad. Nauk SSSR, 57 (1947), 435–437 (Russian). · Zbl 0034.02501
[8] Murty, M. R., Selberg’s conjectures and ArtinL-functions.Bull. Amer. Math. Soc., 31 (1994), 1–14. · Zbl 0805.11062 · doi:10.1090/S0273-0979-1994-00479-3
[9] Prudnikov, A. P., Bryčkov, Yu. A. &Maričev, O. I.,Integrals and Series: Elementary Functions. Nauka, Moscow, 1981 (Russian); English translation, Gordon & Breach, New York, 1986.
[10] Selberg, A., Old and new conjectures and results about a class of Dirichlet series, inProceedings of the Amalfi Conference on Analytic Number Theory (Maiori, 1989), pp. 367–385. Univ. of Salerno, Salerno, 1992;Collected Papers, Vol. II, pp. 47–63. Springer-Verlag, Berlin, 1991.
[11] Sprindžuk, V. G., On extended Riemann hypothesis, inTopics in Number Theory (Debrecen, 1974), pp. 369–372. Colloq. Math. Soc. Janos Bolyai, 13. North-Holland, amsterdam, 1976.
[12] –, The vertical distribution of zeros of the zeta-function and the extended Riemann hypothesis.Acta Arith., 27 (1975), 317–332 (Russian).
[13] Titchmarsh, E. C.,The Theory of the Riemann Zeta-function, 2nd edition. Edited and with a preface by D. R. Heath-Brown, Oxford Univ. Press, New York, 1986. · Zbl 0601.10026
[14] Vignéras, M.-F., Facteurs gamma et équations fonctionnelles, inModular Functions of One Variable, VI (Bonn, 1976), pp. 79–103. Lecture Notes in Math., 627 Springer-Verlag, Berlin, 1977.
[15] Whittaker, E. T. &Watson, G. N.,A Course of Modern Analysis, 4th edition. Cambridge Univ. Press, London, 1927. · JFM 53.0180.04
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.